Alabama, 2011

Drought in Alabama, April 1 to 30, 2011

April 1 to 30, 2011 · NWS BMX · 5 events in 5 counties and zones

Above normal precipitation fell across central Alabama, however only localized relief of drought conditions occurred. Although, extreme drought conditions across Tallapoosa, Chambers, Macon, Lee, and Barbour Counties ended in April, severe drought conditions did continue across those counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Above normal precipitation fell across central Alabama, however only localized relief of drought conditions occurred. Although, extreme drought conditions across Tallapoosa, Chambers, Macon, Lee, and Barbour Counties ended in April, severe drought conditions did continue across those counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 31, 10:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 31, 10:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1156 PM CDT THU MAR 31 2011

.UPDATE...06Z AVIATION.

&&

.DISCUSSION...

THE LATEST WATER VAPOR IMAGERY SHOWS AN UPPER TROUGH AXIS
APPROACHING THE AREA WITH A RATHER POTENT JET STREAK ROUNDING THE
BASE OF THE TROUGH. SATELLITE ESTIMATES THE PRECIP WATER VALUES
BETWEEN .6-.7 INCHES. 00Z RAOB SAMPLING WOULD INDICATE A TAD LESS.
LOCAL AREA RADARS HAVE QUITE A BIT OF RETURNS THIS EVENING...
STREAMING IN OUT OF THE NORTHWEST. UPSTREAM OBSERVATIONS NOT
INDICATING A GREAT DEAL OF PRECIP REACHING THE GROUND...BUT A FEW
PLACES DID MEASURE. ALL MODELS GENERATE DECENT UPWARD MOTION
OVERNIGHT AS THE COLD TROUGH MOVES IN. 500MB TEMPS DROP TO -27C. THE
BEST MEAN LAYER MOISTURE WILL REMAIN ACROSS THE NORTHERN AREAS AND
WILL KEEP THE HIGHEST POPS THERE. WILL CONTINUE THE IDEA THAT HIGH
POPS ARE WARRANTED...BUT THE RAIN AMOUNTS WILL BE LOW. WITH SURFACE
DEW POINTS IN THE 30S IN A FEW SPOTS...SOME NORMALLY COLDER PLACES
EAST WILL HIT THE UPPER 30S FOR LOWS ESPECIALLY IF THE RAIN HITS THE
GROUND.

OVERALL FORECAST IN GOOD SHAPE. MADE SOME MODIFICATIONS TO THE
TEMP/DEW POINT TRENDS AND INCREASED RAIN CHANCES SOUTH TO AROUND 30
PERCENT. ADDED A SLIGHT CHANCE OF A SHOWER NORTHEAST ON FRIDAY DUE
TO THE SPEED MAX AT 500MB REMAINING OVER THE AREA OFF BEST MOISTURE
AND SOME UPWARD MOTION THERE. ONCE AGAIN...IF THE RAIN HITS THE
GROUND WILL BE VERY LIGHT.  UPDATE ON THE WAY.

75/LINHARES

&&

.AVIATION...06Z TAF DISCUSSION.

VFR CIGS HAVE PREVAILED THIS EVNG...BUT MODELS CONTINUE TO DROP THEM
DOWN TO MVFR ACROSS THE NORTH AFTER 09Z AS A SHORTWAVE TRAVERSES THE
AREA. CIGS SHOULD REMAIN VFR AT MGM/TOI. LIGHT RAIN SHOWERS
ASSOCIATED WITH THIS UPPER LEVEL IMPULSE WILL PUSH ENE ACROSS THE
FORECAST AREA TONIGHT. HAVE ADDED -RA FOR A FEW HRS IN THE NORTH AS
OBS ARE ALREADY REPORTING MEASURABLE PRECIP WITH SOME OF THESE
SHOWERS. THE RAIN WILL MOVE OUT AND SKIES WILL BEGIN TO CLEAR FRI
MRNG AS THE SHORTWAVE PULLS OUT TO THE NE. BREEZY W WINDS CAN BE
EXPECTED FRI AFTN WITH GUSTS UP TO 20 KTS AS THE PRESSURE TIGHTENS
ACROSS THE AREA.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

19

&&

.PREV DISCUSSION...
/ISSUED AT 356 PM CDT THU MAR 31 2011/.

THE SHALLOW CLOUD DECK HAS GRADUALLY MIXED THROUGH THE DAY...JUST
AHEAD OF ANOTHER WEAK ENERGY WAVE THE WILL ROTATE SOUTHEAST
THROUGH THE EVENING AND OVERNIGHT HOURS TONIGHT. HAVE KEPT AND
EVEN UPPED POPS A BIT FROM THE PREVIOUS PACKAGE BASED ON UPSTREAM
TRENDS. NOT EXPECTING ANYTHING MORE THAN JUST LIGHT SHOWERS OVER
MAINLY THE NORTHERN HALF OF THE CWA THROUGH THE OVERNIGHT. THIS
ENERGY WILL QUICKLY EXIT BY TOMORROW MORNING LEAVING SOME
LINGERING LOW CLOUDS AND PERHAPS SOME DRIZZLE THROUGH THE MORNING
AS WE NEAR LUNCHTIME.

WE WILL REALLY BEING TO OFFICIALLY CLEAR OUT BY SATURDAY...PERHAPS
LATE SATURDAY AS WE FINALLY GET INTO A PATTERN CHANGE WITH THE EAST
COAST TROF FINALLY PULLING FURTHER EAST AS THE FLOW FLATTENS OUT OVER
MUCH OF THE EASTERN CONUS. THIS ZONAL FLOW IS REALLY THE PROBLEM
MAKER FOR THE REMAINDER OF THE FORECAST AS A MUCH MORE SIGNIFICANT
TROF DIGS ACROSS THE PLAINS BY EARLY MONDAY. AS THE NORTHERN AND
SOUTHERN BRANCH OF THE TROF BEGIN TO PHASE...OR NOT DEPENDING ON
SOME SOLUTIONS...AND ENTER THE ZONAL FLOW...FORECAST TIMING
BECOMES A MAJOR HEADACHE. ONCE AGAIN THE GFS/EURO/ETC HAS WAY
DIFFERENT TIMING...INCLUDING THEIR RESPECTIVE ENSEMBLE MEMBERS. WE
ARE STILL AT DAYS 5 AND 6...AND HAVE SOME TIME TO SORT THROUGH
THOSE DETAILS. FOR THIS PACKAGE I TOOK AN ENSEMBLE BLEND...WITH A
SLOWER SOLUTION THAT WOULD FAVOR THE GFS IN TIME. STILL...I
QUESTION THE MOVE AS THE OLD RULE THE SLOWEST MODEL IS TOO FAST
GENERALLY DOESN'T HOLD WHEN THE NORTHERN AND SOUTHERN BRANCHES
MEET OVER ZONAL FAST FLOW. ONE MORE CONSIDERATION THAT COULD BE A
GAME-CHANGER IN MANY WAYS IS EXACTLY HOW THE SOUTHERN STREAM
HANDLES THE SOUTHERN END OF TROF AXIS...IF IT SLOWS AND BREAKS
OFF...FORMING A NEW SOUTHEASTERN STATES SURFACE LOW. I'VE WATCHED
THIS WRINKLE CLOSELY...AND AM NOT READY TO EITHER BUY INTO IT NOR
TOSS IT ASIDE AT THIS POINT.

REGARDLESS OF THESE ISSUES...THE SYSTEM WILL CERTAINLY PACK A
DECENT FIRST WEEK OF APRIL PUNCH...WITH PLENTY OF
INSTABILITY...MOISTURE...AND SHEAR TO GO AROUND. CERTAINLY WITH
THE AFOREMENTIONED TIMING DIFFERENCES...THERE WILL BE SOME
DIFFERING THREATS PERHAPS...BUT EVEN SO...AS WE VENTURE INTO APRIL
IT BECOMES MORE DIFFICULT TO HOLD SURFACE HEATING BACK DUE TO THE
HIGHER SUN ANGLE. ADD TO THAT THE CHANGES IN MID AND UPPER LEVEL
MOISTURE OR THE LACK THERE OF...I.E. LAPSE RATES ALOFT...AND THE
EXACT DETAILS ARE STILL A BIT ELUSIVE AS ONE WOULD EXPECT THIS FAR
OUT. HOWEVER...ONE CHANGE THAT WAS MADE WAS FAVORING TORS OVER SVR
IN THE HWO...AS THE LOW LEVEL BACKING AND EXTREME MULTI TIERED
JETS LOOK SUFFICIENT FOR SUPPORT. STILL NEED TO KEEP AN EYE ON THE
THIS SECONDARY FRONTAL LOW...AS IF IT COMES TO PASS...THINGS COULD
GO DOWNHILL RATHER RAPIDLY. LOTS OF DETAIL TO WORK OUT THROUGH
NEXT MONDAY.

17/KLAWS

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 31, 6:50 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT THU MAR 31 2011

ALZ011>015-017>050-020051-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
750 PM CDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A POTENT SURFACE FRONTAL SYSTEM WILL APPROACH THE STATE BY MONDAY.
SEVERE THUNDERSTORMS WILL BE POSSIBLE BY LATE MONDAY INTO TUESDAY.
DAMAGING WINDS...HAIL...ISOLATED TORNADOES...AND LOCALLY HEAVY RAIN
WILL ALL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
BY LATE MONDAY INTO TUESDAY DUE TO THE POSSIBILITY OF SEVERE WEATHER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Tallapoosa

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Severe Drought conditions continue in Tallapoosa County.

Drought, Chambers

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Other Federal Agency
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Severe Drought conditions continue in Chambers County.

Drought, Macon

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Macon forecast zone
Reported by
Other Federal Agency
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Severe Drought conditions continue in Macon County.

Drought, Lee

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lee forecast zone
Reported by
Other Federal Agency
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Severe Drought conditions continue in Lee County.

Drought, Barbour

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Barbour forecast zone
Reported by
Other Federal Agency
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Severe Drought conditions continue in Barbour County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297429, 297430, 297431, 297432, 297434.